- Fioricet Overdose
Following an acute overdosage of butalbital, acetaminophen and caffeine, toxicity may result from the barbiturate or the acetaminophen. Toxicity due to caffeine is less likely, due to the relatively small amounts in this formulation.
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of Fioricet can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include insomnia, restlessness, tremor, diarrhea, increased shallow breathing, uneven heartbeats, seizure (convulsions), or fainting.
What are the Symptoms of a Fioricet Overdose?
While butalbital is the addictive ingredient in Fioricet, acetaminophen is the ingredient which is liable to cause an overdose. Unfortunately, people who misuse Fioricet as a recreational drug or as a way to suppress withdrawal are most likely to suffer an overdose.
When a person overdoses on Fioricet, the acetaminophen will damage their liver. In severe cases, an overdose can even provoke fatal liver failure. For this reason, it is dangerous to take Fioricet together with another medication which contains acetaminophen because it increases the risk of overdose and death. Furthermore, drinking alcohol while taking Fioricet may also inflict liver damage.
A Fioricet overdose is a medical emergency, so it’s important to know the symptoms. An overdose on Fioricet and all other forms of liver failure cause jaundice, the yellowing of the skin and eyes. Other symptoms of an overdose include:
- Convulsions and seizures
- Irregular heartbeat
- Lack of appetite
- Nausea and vomiting
- Stomach pain
A single or multiple drug overdose with this combination product is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended. Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption.
Oxygen, intravenous fluids, vasopressors, and other supportive measures should be employed as indicated. Assisted or controlled ventilation should also be considered.
Gastric decontamination with activated charcoal should be administered just prior to N-acetylcysteine (NAC) to decrease systemic absorption if acetaminophen ingestion is known or suspected to have occurred within a few hours of presentation. Serum acetaminophen levels should be obtained immediately if the patient presents 4 hours or more after ingestion to assess potential risk of hepatotoxicity; acetaminophen levels drawn less than 4 hours post-ingestion may be misleading. To obtain the best possible outcome, NAC should be administered as soon as possible where impending or evolving liver injury is suspected. Intravenous NAC may be administered when circumstances preclude oral administration.
Vigorous supportive therapy is required in severe intoxication. Procedures to limit the continuing absorption of the drug must be readily performed since the hepatic injury is dose dependent and occurs early in the course of intoxication.
This product is contraindicated under the following conditions:
- Hypersensitivity or intolerance to any component of this product.
- Patients with porphyria.